Red circle around Humira injection site

New Topic Locked Topic Printable Version
[ << Previous Thread | Next Thread >> ]

ivy6
Elite Member


Date Joined Sep 2005
Total Posts : 10404
   Posted 5/2/2008 2:50 AM (GMT -6)   
Hi all,

Like many people here, I've had a few Humira injections with no problems and now, two months in, have discovered a red circle around the injection site.

I know it's a common side effect, but does it suggest that the body is starting to react against it and that you're going to have big problems in the future? Is there a timeline that runs something like:

* first few injections - fine
* next few injections - red circle
* next few injections - many nasty side effects
* x months later - Humira discontinued because of very scary reaction


Or is the red ring completely benign?

I'd appreciate your input. Humira has only just been approved for use here in Aus so I don't really have any locals to compare notes with.

Ta,

Ivy.
Co-Moderator Crohn's Forum.


dunny2
Veteran Member


Date Joined Jan 2007
Total Posts : 3200
   Posted 5/2/2008 8:33 AM (GMT -6)   
Ivy I'm not sure whether this is a red flag, and I personally haven't had injection site reaction. I wonder, if the last
shot you gave yourself, if maybe a little of the Humia might have leaked out onto your skin. Just a thought.

I'm having to discontinue because of liver enzyme issues. Have you had your bloods done recently?
Vicky

Too many years with CD
Two bowel resections, several obstructions.
Fibromyalgia and recently diagnosed with pancreatitis

Laughter is the brush that sweeps the cobwebs from our hearts


princesscolon
Veteran Member


Date Joined Apr 2006
Total Posts : 733
   Posted 5/2/2008 8:59 AM (GMT -6)   

I have gotten 2 doses, tonight will be my 3rd.  Both times, I had a huge red welts the next morning when I woke up.  I took Claritin for several days and it took at least a week for it to clear up.  The first time it happened, I called my pharmacy help line that specializes in Humira, they said it is totall normal and to take Benadryl or Claritin beforehand. A few days later, I went to my GI and showed him (and they were smaller by then) and he was like, oh no and that I was only the 2nd person he saw who had that.  So the next time, I used the ice pack 1st, took Claritin, put benadryl cream on after, and I got bigger welts the next mornning.  The doctor said if I can stand the itching and burning, then fine, continue taking it, just make sure my throat doesn't close up, she said that taking 4 shots, and then 2, was a lot at once, so maybe once I start doing just one, then the reaction would lessen.  I guess it's not good that you never had a reaction at the spot and now you are having one.

Photo of my welts last time:

http://s274.photobucket.com/albums/jj247/princessage/?action=view&current=legs005.jpg
Diagnosed with Left-sided UC in 1995 at age 15, Prednisone, Rowasa & Hydrocort. Enemas, Proctofoam, Sulfasalazine, Asacol, Probiotics, Fish Oil, Aloe Juice, Canasa, Enotcort, Colazol, Anamantle, Remicade, etc... had 1 inch deep rectal ulcer 2004, put on Remicade, August 2007:Increased Remicade dosage-700mg every 6 weeks,diagnosed w/ Psoriatic Arthritis & Fibromyalgia Current meds: Clorazepate, Lomotil,  Tylenol pm, Lyrica started 1/17/08,  Humira started 4/4/08


potatoqwn
Regular Member


Date Joined Jan 2006
Total Posts : 355
   Posted 5/2/2008 9:28 AM (GMT -6)   
I alway get a pretty large red circular itchy rash/welt kind of thing around the injection site. It lasts a couple of days. I take benadyl beforehand. I think it's pretty normal.

Pibbin
Regular Member


Date Joined Apr 2008
Total Posts : 163
   Posted 5/2/2008 10:07 AM (GMT -6)   
I had no marks after the first month, then had small puffy welts around the site after the next few shots. Now I get no welts, but a day or two after the injection I get a dark red bruise, which takes 1-2 weeks to go away, but there is no discomfort.
Dx Mild Proctitis 7/06 at age 33, Dx Severe Pan Colitis 5/07, Dx Crohn's Colitis 10/07
Failed Asacol, Lialda, 6-MP, Canasa, Rowasa, Entocort, and Remicade
On Humira since 1/08 with promising results, but can't get below 5mg Prednisone
Take Tylenol #3 as needed when not in close proximity to a bathroom.
Currently on 40mg Prednisone again since mid-March flare, ack
4/9/08 Humira dose increased to 40mg/week, Start slow Pred taper


MBJOH
Regular Member


Date Joined Mar 2007
Total Posts : 257
   Posted 5/2/2008 10:31 AM (GMT -6)   
I have been on Humira a year now. Now big bad side effects yet, and yes I do get a welt at the injection site each time but nothing worse than that. I also think I get more headaches but as I said in a different post the headaches could be weather/allergy/sinus related.

ivy6
Elite Member


Date Joined Sep 2005
Total Posts : 10404
   Posted 5/2/2008 5:53 PM (GMT -6)   
This isn't a welt; it's more like a ring of inflammation.

I'll ask the doctors and tell you what they say.

Thanks,

I.
Co-Moderator Crohn's Forum.


sujithkumar
New Member


Date Joined Aug 2008
Total Posts : 1
   Posted 8/16/2008 2:19 AM (GMT -6)   
As a guess it's not good that you never had a reaction at the spot and now you are having one.
----------------------------
Sujith


WideCircles

FallColors
Veteran Member


Date Joined May 2007
Total Posts : 1220
   Posted 8/16/2008 6:31 AM (GMT -6)   
Just wanted to welcome you to the Forum Sujithkumar!!
Diagnosed early 2007 with rectal Crohn's.  Several peri-rectal abscesses and two fistulas with setons.  No other symptoms.
Allergic to Remicade and Humira.  Currently on 6MP.
 


sammies
Regular Member


Date Joined Feb 2008
Total Posts : 493
   Posted 8/16/2008 10:36 AM (GMT -6)   
Ivy-Do you use the pens? Is the ring the same size/shape as the pen mark? That would not be unheard of. If you are doing the syringes, I would call humira and ask. Sounds like just a local reaction. Hope things are ok!
23 years with moderate Crohn's/colitis; fistulizing crohn's; pentasa, just started humira


staci100
Regular Member


Date Joined Mar 2006
Total Posts : 111
   Posted 8/20/2008 11:43 AM (GMT -6)   
I have been taking Humira since Feb 08 and the last two injections I had I have welts. At first I thought I had a reaction to the Bandaid that I used. Then I used a different one and still had a welt. Not really worried but concerned.
34 year old Female
Diagnosed with CD 1993
Currently taking Asacol, 100mg Immuran, 5 mg prednisone (tapering), Humira injections twice monthly since Feb 08, Fish Oil, Probiotics, Multi Vitamin, B-12 tablet, folic acid


Ladybugs
Regular Member


Date Joined Jan 2006
Total Posts : 158
   Posted 8/21/2008 1:17 PM (GMT -6)   
I was on Humira for about 10 months. Initially the injection site reaction was pretty minimal. Each injection it got a bit worse (I was using the pen). By 8-10th month I was on Humira, the injection site reaction would be about the size of the palm of my hand and it would itch like crazy and bruise for a week or so after the swelling went down - it would look like I had been bitten by a snake or something. I ended up stopping the Humira because it wasn't helping my symptoms, but I was getting pretty freaked out by the increasingly nasty injection site reaction, so I was glad to stop taking it.

crohnspatient13
Regular Member


Date Joined Jul 2008
Total Posts : 128
   Posted 8/21/2008 6:17 PM (GMT -6)   
hey ive got the same type of thing each time since my first shot, ive been on it for 5 or 6 weeks now i think and down to one shot every week instead of every two. one thing i notice too is that it is usually itchy around the site the day of a few hours after the shot and then over the night adn the next morning my whole tummy itches. anyone else have this happen? the benedryl is a good idea because anyone who has ever taken remicade knows the pre-meds of tylenol and benedryl to prevent stuff liek that, so i guess it makes sense to do a pre-med thing too for the humira
diagnosed with Crohns since 2004
Hospitalized often for colon rest and TPN
Have been on 6MP, flagyl, cipro, prednisone, remicade (3 1/2 years).
Currently trying Humira every week.
Just got put back on Prednisone :(! 30 mg/day
Put on Augmentin too


ivy6
Elite Member


Date Joined Sep 2005
Total Posts : 10404
   Posted 8/21/2008 6:25 PM (GMT -6)   
This is an old thread and I'm not sure how it got bumped up again. It might interest people to know that I asked my doctors about the red circle and they said it is completely normal and nothing to worry about.
Co-Moderator Crohn's Forum.

New Topic Locked Topic Printable Version
Forum Information
Currently it is Wednesday, October 01, 2014 5:28 AM (GMT -6)
There are a total of 2,230,847 posts in 248,247 threads.
View Active Threads


Who's Online
This forum has 156812 registered members. Please welcome our newest member, labiangashi.
246 Guest(s), 7 Registered Member(s) are currently online.  Details
ozm8ey, labiangashi, cairn1, Old Mike, joshwee, paulroy, CarenZ


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer